Psychopharmacology: cycloserine psychiatric toxicity: practice question

A Psychiatry question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Psychiatry · Psychopharmacology: cycloserine psychiatric toxicity

Sample item

A patient on a regimen for drug-resistant tuberculosis becomes profoundly depressed with suicidal thoughts and later develops psychosis. Which drug is most likely to be responsible?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Cycloserine

Cycloserine is notorious for neuropsychiatric toxicity including depression, suicidal ideation, psychosis, seizures and anxiety. It is given with pyridoxine and may need to be stopped. Isoniazid can also cause psychosis, but not typical of the other first-line drugs listed.

Option by option

  • A. Pyrazinamide

    Pyrazinamide causes hepatotoxicity and hyperuricaemia.

  • B. Ethambutol

    Ethambutol causes optic neuritis with colour vision loss.

  • C. Rifampicin

    Rifampicin causes hepatitis, orange discolouration of fluids and enzyme induction.

  • D. Cycloserine (correct)

    Correct. Depression, suicidality and psychosis are well-known effects of cycloserine.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Psychiatry questions

Questions about this Psychiatry question

What is the answer to this Psychiatry question?

The best answer is D, Cycloserine. Cycloserine is notorious for neuropsychiatric toxicity including depression, suicidal ideation, psychosis, seizures and anxiety.

Why is "Pyrazinamide" not the answer?

Pyrazinamide causes hepatotoxicity and hyperuricaemia.

Why is "Ethambutol" not the answer?

Ethambutol causes optic neuritis with colour vision loss.

Why is "Rifampicin" not the answer?

Rifampicin causes hepatitis, orange discolouration of fluids and enzyme induction.

What concept does this question test?

It tests Psychopharmacology: cycloserine psychiatric toxicity in Psychiatry. It is given with pyridoxine and may need to be stopped. Isoniazid can also cause psychosis, but not typical of the other first-line drugs listed.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Psychopharmacology: cycloserine psychiatric toxicity?

Learn each diagnosis by its core features and its first-line treatment. Then use the flashcards and the other Psychiatry questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.